How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-A-Greene Your Own Question
Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

I was just given escitalopram, but it seems I get a panic

Customer Question

I was just given escitalopram for anxiety, but it seems I get a panic attack every day around 12 to 2 pm...I take it in the morning around 7am. is this just a side effect?
Submitted: 9 months ago.
Category: Mental Health
Expert:  Dr-A-Greene replied 9 months ago.

Lexapro is an SSRI with very good effectiveness for anxiety disorders (including panic), so I wouldn't think that this would be a side effect of the medication. That said, how long have you been taking it, and do you take it every day?

Customer: replied 9 months ago.
I take it every day and this marks about a week now
Expert:  Dr-A-Greene replied 9 months ago.

Okay - thank you. Basically, if you've only been taking the medication for a short time, there will be a period of adjustment that your body goes through - this could include certain physical sensations (dizziness, for example), that could actually be triggering to your panic in the short run. Some people can be very sensitive to these cues. So, if you haven't been on an SSRI before, they may be unexpected and a little disorienting. That said, Lexapro (excitalopram) takes several weeks to build up to it's full effectiveness. By that time you should see a substantial decrease in your anxiety.

However, if you can't wait for those sensations to pass (or the panic is unbearable), talk to your physician about decreasing your dose to build up more slowly (some people halve their tablets). Alternatively, you could talk to your physician about taking the dose at night, which may circumvent the physical sensations you're having because it will be during sleep.

Expert:  Dr-A-Greene replied 9 months ago.

One more thought - you could also request a temporary anti-anxiolytic (like Buspar or Ativan) on an as-needed basis until you get used to the medication. It's not good for long-term use, but it might help ease you through any side-effects that an SSRI could cause. If you're sensitive to medications and physical sensations, this might work well for you. (Some patients try over-the-counter Benadryl because of it's sedating effect - beware though, it will make you sleepy).

Expert:  Dr-A-Greene replied 9 months ago.

- - - Please let me know if this info works for you, and if you're doing alright. I know it's around that time of day (at least on the West Coast) that you have some problems. Just checking in.

Thanks!

Related Mental Health Questions